Delaware, 2003Strong Wind in Delaware, February 12, 2003
February 12, 2003 · NWS PHI · 4 events in 4 counties and zones
A strong cold front moved through Delaware during the morning of the 12th. Gusty west winds accompanied the passage and continued for several hours into the early afternoon.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through Delaware during the morning of the 12th. Gusty west winds accompanied the passage and continued for several hours into the early afternoon. Peak wind gusts averaged between 40 and 45 mph. The gusty winds caused blowing and drifting snow, especially on roadways with western exposure. Peak wind gusts included 44 mph at Dover Air Force Base, 42 mph at Lewes (Sussex County) and Delaware City (New Castle County) and 41 mph at the New Castle County Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 12, 4:26 AM EST, 3 hours 34 minutes earlier.
Area forecast discussion, Feb 12, 4:26 AM EST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
426 AM EST WED FEB 12 2003
COLD FRONT NOW POSITIONED ACROSS WESTERN PA SLATED TO TRACK THROUGH
THE CWA THIS MORNING. AS ALREADY HIGHLIGHTED...WINDS WILL BE MORE OF
A FACTOR COMPARED TO THE SNOW SHOWERS THE FRONT WILL PRODUCE. WITH
H8 WINDS 50 KT OR GREATER...ABSOLUTE VALUE 6 HOUR SURFACE PRESSURE
CHANGE COUPLETS PROGGED TO BE GREATER THAN 20 MB...FAVORABLE LAPSE
RATES...AND MODERATE NVA...WILL ISSUE A WIND ADVISORY THIS MORNING.
ALL THE ABOVE DIMINISH BY MID AFTERNOON...ALTHOUGH IT WILL REMAIN
WINDY. THANKS OKX...BGM...CTP...LWX...AKQ.
QUIET THROUGHOUT MOST OF THE CWA AFTER THIS MORNING/S WIND EVENT
UNTIL THE WEEKEND. THE EXCEPTION WILL BE THE EXTREME NORTHERN ZONES
AS CYCLONIC FLOW ADVECTS POSSIBLE SNOW FLURRIES ACROSS THE AREA.
THE GFS IS REMAINING FAIRLY CONSISTENT WITH EJECTING ENERGY OUT OF
THE NOW CLOSED CALIFORNIA LOW. THIS ENERGY IS PROGGED TO AFFECT THE
CWA AS EARLY AS FRIDAY. AS THE MAIN H5 LOW OPENS UP AND TRACKS TO
THE EAST...SURFACE DEVELOPMENT IS EXPECTED ACROSS THE SOUTHERN TIER
OF STATES. BY 00Z MON...THE GFS SHIFTS THE SURFACE LOW OVER CAPE
HATTERAS. BECAUSE OF THE CONSISTENCY THUS FAR WILL LEAVE THE
EXTENDED AS IS...INCLUDING THE THREAT OF FREEZING RAIN DUE TO
SOUNDINGS/TOP DOWN METHOD. ONE CONCERN AT THE MOMENT IS TIMING AS
MODELS HAVE A QUICK BIAS WITH OPENING CLOSED SYSTEMS AND BREAKING
DOWN BLOCKING PATTERNS.
GALES ARE UP ON THE MARINE EVERYWHERE.
THE NPW WILL BE OUT AROUND 500 AM.
FCSTID = 29
MPO 21 5 19 3 / 30 20 20 10
ABE 25 10 24 8 / 20 20 20 10
RDG 26 12 25 10 / 20 10 10 10
PHL 32 16 31 15 / 20 10 10 10
12N 23 6 22 4 / 30 20 20 10
SMQ 28 12 27 11 / 20 10 10 10
TTN 30 16 29 15 / 20 10 10 10
MIV 32 11 31 10 / 20 10 10 10
ACY 32 15 31 14 / 20 10 10 10
ILG 31 15 30 14 / 20 10 10 10
DOV 35 15 34 14 / 20 10 10 10
GED 37 17 36 16 / 20 10 10 10
ESN 36 18 35 17 / 20 10 10 10
.PHI...
DE...WIND ADVISORY THROUGH EARLY AFTERNOON FOR ZONES DEZ001>004.
MD...WIND ADVISORY THROUGH EARLY AFTERNOON FOR ZONES MDZ008...
MDZ012...MDZ015...MDZ019>020.
NJ...WIND ADVISORY THROUGH EARLY AFTERNOON FOR ZONES NJZ001...
NJZ007>010...NJZ012>026...NJZ027.
PA...WIND ADVISORY THROUGH EARLY AFTERNOON ZONES PAZ054>055...
PAZ060>062...PAZ067>071.
MARINE...GALES FOR TODAY ZONES ANZ450>455...ANZ430...ANZ431.
KRUZDLOHazardous weather outlook, Feb 12, 5:16 AM EST, 2 hours 44 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-121215-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
516 AM EST WED FEB 12 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.
.DAY ONE...TODAY
A WIND ADVISORY IS IN EFFECT THROUGH EARLY AFTERNOON. WEST WINDS OF
20 TO 30 MPH WITH GUSTS TO AROUND 45 MPH CAN BE EXPECTED. PLEASE
REFER TO KPHI WWUS71 PHLNPWPHI FOR MORE DETAILS. A GALE WARNING IS
ALSO IN EFFECT FOR THE COASTS OF NEW JERSEY AND DELAWARE AS WELL AS
DELAWARE BAY. FOR MORE INFORMATION...PLEASE REFER TO KPHI FZUS51
PHLCWFPHL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A SIGNIFICANT MIXED PRECIPITATION EVENT COULD OCCUR LATE FRIDAY INTO
SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
KRUZDLO
In the hours before
Special weather statement, Feb 12, 7:09 AM EST, 51 minutes before
DEZ001>003-MDZ008-012-015-019-020-NJZ013>025-027-PAZ067>071-121500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
709 AM EST WED FEB 12 2003
...STRONG GUSTY WINDS AND SNOW SQUALLS THIS MORNING...
AN ARCTIC COLD FRONT WILL MOVE THROUGH THE REGION THIS MORNING AND
BE ACCOMPANIED BY SNOW SQUALLS AND STRONG GUSTY WINDS. THE COLD
FRONT SHOULD BE OFF THE COAST BY 10 AM.
AS THE FRONT MOVES THROUGH...SOME WINDS COULD GUST TO 55 MPH AND A
BRIEF SNOW SQUALL IS POSSIBLE. SNOW AMOUNTS WILL BE LESS THAN AN
INCH AND AMOUNT ONLY TO A LIGHT COATING. HOWEVER...EVEN A LIGHT
COATING OF SNOW CAN MAKE ROADWAYS SLIPPERY.
RNS
Strong Wind, Delaware Beaches
- When
- February 12, 8:00 AM EST to 3:00 PM EST
- Where
- Delaware Beaches forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $250
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Strong Wind, Inland Sussex
- When
- February 12, 8:00 AM EST to 3:00 PM EST
- Where
- Inland Sussex forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $250
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Strong Wind, Kent
- When
- February 12, 8:00 AM EST to 3:00 PM EST
- Where
- Kent forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $250
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.096, -75.505 (the zone’s center; the record gives no point)
Strong Wind, New Castle
- When
- February 12, 8:00 AM EST to 3:00 PM EST
- Where
- New Castle forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $250
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Ohio, February 12, 2003$1.3 million · 55 kt wind · 6 events
- Heavy Snow in New York, February 12 to 13, 2003$250,000 · 4 events
- High Wind in Pennsylvania, February 12, 2003$85,000 · 53 kt wind · 2 events
- Heavy Snow in New York, February 12, 2003$60,000 · 3 events
- Strong Wind in New Jersey, February 12, 2003$3,000 · 16 events
- Strong Wind in Pennsylvania, February 12, 2003$1,000 · 10 events
- Winter Weather in Colorado, February 12 to 14, 20037 events
- Strong Wind in Maryland, February 12, 2003$1,000 · 5 events
- Winter Weather in Maine, February 12, 20035 events
- Flooding in California, February 12, 20033 events
- High Wind in Ohio, February 12, 2003$1,000 · 55 kt wind · 1 event
- Heavy Snow in Alaska, February 12 to 13, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347447, 5347448, 5347449, 5347450.